Flood, Delaware
- When
- March 20, 10:18 PM EST to 11:05 PM EST
- Where
- Delaware forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.917, -75.399 (the zone’s center; the record gives no point)
A slow moving low pressure system and a deep southerly flow from the Gulf of Mexico produced heavy rain during the second half of the day on the 20th across southeast Pennsylvania. Soil conditions remained moist due the combination of above normal precipitation and snow melt earlier in the month.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A slow moving low pressure system and a deep southerly flow from the Gulf of Mexico produced heavy rain during the second half of the day on the 20th across southeast Pennsylvania. Soil conditions remained moist due the combination of above normal precipitation and snow melt earlier in the month. The combination produced minor river flooding along the Chester Creek (Delaware County) and the Brandywine Creek (Chester County) on the 20th and 21st. Chester Creek in Chester was above its 8 foot flood stage from 1018 p.m. EST through 1105 p.m. EST on the 20th. It crested at 8.06 feet at 1045 p.m. EST. The East Branch of the Brandywine Creek in Downingtown was above its 7 foot flood stage from 1126 p.m. EST on the 20th through 1238 a.m. EST on the 21st. It crested at 7.02 feet at 1145 p.m. EST on the 20th. Storm totals included 2.70 in Springfield Township (Delaware County), 2.19 inches in Chadds Ford (Delaware County), 1.72 inches in West Chester (Chester County), 1.70 inches in Honey Brook (Chester County), 1.68 inches in Glenmoore (Chester County) and 1.41 inches at the Philadelphia International Airport. The low pressure system moved from Oklahoma the morning of the 19th, to Missouri the morning of the 20th and into the Great Lakes the morning of the 21st. Its associated warm front moved from the Gulf Coast States the morning of the 20th into New Jersey and Pennsylvania the morning of the 21st. The heavy rain preceded this feature.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 20, 7:50 PM EST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 750 PM EST THU MAR 20 2003 WL UPDATE THE ZONES TO ACCOUNT FOR RAIN ENDING FM THE SW...OR AT LEAST BACKING DOWN TO SCT SHWRS SRN ZONES. WL END THE FLD WATCH FOR THE SRN ZONES...AND KEEP IT GOING FOR AWHILE LONGER IN THE CNTRL AND NRN ZONES. WL MAKE SOME TEMP CHGS...RAISING TEMPS WITH THE WRMFNTL PASSAGE...AND ALSO ADJ THE WIND DIRECTIONS A BIT. PREV AFD/S BLO... *************************************************************** WE/RE GOING TO UPDATE THE MARINE TO PUT SCA IN THE WHOLE DE BAY. SHIP JOHN SHOAL NOW CLEARLY IN SCA CRIT. TFG PREV AFD***************************************************** RAIN...HEAVY AT TIMES...AND PSBL CONVECTION WILL OCCUR OVER THE FA UNTIL AROUND MIDNIGHT. EXPECT PCPN TO END BY 1 OR 2 AM. FLOOD WATCH WILL REMAIN IN EFFECT THROUGH TONIGHT. WILL LEAVE COASTAL FLOOD WARNING UP THROUGH THIS EVENINGS HIGH TIDE CYCLE. EXPECT MINOR FLOODING ALONG THE NJ OCEANFRONT...WITH AREAS OF MODERATE ON THE BACK BAYS. NEXT PROBLEM WILL BE FRI AFTN AND EVNG AHEAD OF THE FRONTAL SYSTEM MOVING IN FROM THE WEST. TSTMS ARE EXPECTED TO DEVELOP. SOME MAY APPROACH SEVERE...ESPECIALLY SRN PORTIONS. ONCE FRONT MOVES ACROSS...PCPN WILL END BY MIDNIGHT AND SKIES WILL BEGIN TO CLEAR. SATURDAY WILL SEE SUNNY TO PARTLY SUNNY SKIES WITH RELATIVELY MILD TEMPS. .PHI... DE...FLOOD WATCH THROUGH TONIGHT FOR ZONES DEZ001. MD...FLOOD WATCH THROUGH TONIGHT FOR ZONES MDZ008. NJ...COASTAL FLOOD WARNING THROUGH THIS EVENING FOR ZONES NJZ012>014...NJZ020...NJZ022>027. FLOOD WATCH THROUGH TONIGHT FOR ZONES NJZ001-007>010-012>013-015>020-026-027. PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PAZ054>055... PAZ060>062...PAZ067>071. MARINE...SCA ON THE OCEAN AND DE BAY. RPW
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 600 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SOME FREEZING RAIN WILL OCCUR THIS MORNING...MAINLY OVER HIGHER ELEVATIONS OF CARBON AND MONROE COUNTIES IN PENNSYLVANIA AND SUSSEX COUNTY IN NEW JERSEY. A WINTER WEATHER ADVISORY IS IN EFFECT. MINOR TO MODERATE COASTAL FLOODING IS POSSIBLE AROUND THE TIME OF HIGH TIDE THIS MORNING AND AGAIN THIS EVENING ALONG THE JERSEY SHORE...ESPECIALLY IN THE BACK BAYS. A COASTAL FLOOD WARNING REMAINS IN EFFECT FOR THE JERSEY SHORE. HEAVY RAINS OF ONE TO TWO INCHES ARE EXPECTED THIS AFTERNOON AND TONIGHT OVER THE ENTIRE AREA. THIS RAIN ALONG WITH MELTING SNOW MAY CAUSE FLOODING ALONG RIVERS AND STREAMS. A FLOOD WATCH REMAINS IN EFFECT FOR INLAND AREAS. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AFTERNOON AND EVENING. SOME STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WINDS...ESPECIALLY OVER THE DELMARVA AND SOUTHERN NEW JERSEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED FRIDAY AFTERNOON OR EVENING. AMC
DEZ001>003-MDZ008-012-015-019-020-NJZ016>019-021-PAZ069>071-210900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 655 PM EST THU MAR 20 2003 ..MINOR TIDAL FLOODING IS EXPECTED OVERNIGHT ALONG THE COASTS OF DELAWARE BAY AND ALONG THE TIDAL PORTIONS OF THE DELAWARE RIVER AND ITS TRIBUTARIES ...MINOR TIDAL FLOODING IS ALSO POSSIBLE OVERNIGHT ALONG THE MARYLAND UPPER EASTERN SHORE... PERSISTENT EAST TO SOUTHEAST WINDS HAVE RAISED WATER LEVELS IN THE CHESAPEAKE AND DELAWARE BAYS...INCLUDING THE TIDAL PORTION OF THE DELAWARE RIVER. HEAVY RAIN THIS EVENING AND RUNOFF FROM THE HEAVY RAIN OVERNIGHT WILL ONLY ADD TO THE WATER LEVELS. HIGHER THAN NORMAL TIDES HAVE BEEN OCCURRING...AND MINOR TIDAL FLOODING IS EXPECTED NEAR THE TIME OF HIGH TIDE TONIGHT IN DELAWARE BAYS...AND ALONG THE TIDAL PORTIONS OF THE DELAWARE RIVER AND ITS TRIBUTARIES. MINOR TIDAL FLOODING IS POSSIBLE TONIGHT ALONG THE UPPER EASTERN SHORE OF MARYLAND. SOME TIDAL FLOODING OCCURRED EARLY THIS MORNING ALONG THE ADMIRAL WILSON BOULEVARD AND THIS SHOULD OCCUR AGAIN THIS EVENING. IN ADDITION...SOME OF THE ROADS IN PHILADELPHIA THAT RUN ALONG THE DELAWARE RIVER COULD ALSO SEE SOME FLOODING. BE PREPARED FOR POSSIBLE ROAD CLOSINGS AROUND THE TIME OF HIGH TIDE. DO NOT DRIVE AROUND BARRICADES OR THROUGH FLOODED AREAS. THE WATER MAY BE DEEPER THAN YOU THINK. TFG/CORRECTED HEADLINE
DEZ001>003-MDZ008-012-015-019-020-NJZ016>019-021-PAZ069>071-210900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 655 PM EST THU MAR 20 2003 ..MINOR TIDAL FLOODING IS EXPECTED OVERNIGHT ALONG THE COASTS OF DELAWARE BAY AND ALONG THE TIDAL PORTIONS OF THE DELAWARE RIVER AND ITS TRIBUTARIES ...MINOR TIDAL FLOODING IS ALSO POSSIBLE TODAY ALONG THE MARYLAND UPPER EASTERN SHORE... PERSISTENT EAST TO SOUTHEAST WINDS HAVE RAISED WATER LEVELS IN THE CHESAPEAKE AND DELAWARE BAYS...INCLUDING THE TIDAL PORTION OF THE DELAWARE RIVER. HEAVY RAIN THIS EVENING AND RUNOFF FROM THE HEAVY RAIN OVERNIGHT WILL ONLY ADD TO THE WATER LEVELS. HIGHER THAN NORMAL TIDES HAVE BEEN OCCURRING...AND MINOR TIDAL FLOODING IS EXPECTED NEAR THE TIME OF HIGH TIDE TONIGHT IN DELAWARE BAYS...AND ALONG THE TIDAL PORTIONS OF THE DELAWARE RIVER AND ITS TRIBUTARIES. MINOR TIDAL FLOODING IS POSSIBLE TONIGHT ALONG THE UPPER EASTERN SHORE OF MARYLAND. SOME TIDAL FLOODING OCCURRED EARLY THIS MORNING ALONG THE ADMIRAL WILSON BOULEVARD AND THIS SHOULD OCCUR AGAIN THIS EVENING. IN ADDITION...SOME OF THE ROADS IN PHILADELPHIA THAT RUN ALONG THE DELAWARE RIVER COULD ALSO SEE SOME FLOODING. BE PREPARED FOR POSSIBLE ROAD CLOSINGS AROUND THE TIME OF HIGH TIDE. DO NOT DRIVE AROUND BARRICADES OR THROUGH FLOODED AREAS. THE WATER MAY BE DEEPER THAN YOU THINK. TFG
DEZ001>003-MDZ008-012-015-019-020-NJZ016>019-021-PAZ069>071-210900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 655 PM EST THU MAR 20 2003 ..MINOR TIDAL FLOODING IS EXPECTED OVERNIGHT ALONG THE COASTS OF DELAWARE BAY AND ALONG THE TIDAL PORTIONS OF THE DELAWARE RIVER AND ITS TRIBUTARIES ...MINOR TIDAL FLOODING IS ALSO POSSIBLE OVERNIGHT ALONG THE MARYLAND UPPER EASTERN SHORE... PERSISTENT EAST TO SOUTHEAST WINDS HAVE RAISED WATER LEVELS IN THE CHESAPEAKE AND DELAWARE BAYS...INCLUDING THE TIDAL PORTION OF THE DELAWARE RIVER. HEAVY RAIN THIS EVENING AND RUNOFF FROM THE HEAVY RAIN OVERNIGHT WILL ONLY ADD TO THE WATER LEVELS. HIGHER THAN NORMAL TIDES HAVE BEEN OCCURRING...AND MINOR TIDAL FLOODING IS EXPECTED NEAR THE TIME OF HIGH TIDE TONIGHT IN DELAWARE BAYS...AND ALONG THE TIDAL PORTIONS OF THE DELAWARE RIVER AND ITS TRIBUTARIES. MINOR TIDAL FLOODING IS POSSIBLE TONIGHT ALONG THE UPPER EASTERN SHORE OF MARYLAND. SOME TIDAL FLOODING OCCURRED EARLY THIS MORNING ALONG THE ADMIRAL WILSON BOULEVARD AND THIS SHOULD OCCUR AGAIN THIS EVENING. IN ADDITION...SOME OF THE ROADS IN PHILADELPHIA THAT RUN ALONG THE DELAWARE RIVER COULD ALSO SEE SOME FLOODING. BE PREPARED FOR POSSIBLE ROAD CLOSINGS AROUND THE TIME OF HIGH TIDE. DO NOT DRIVE AROUND BARRICADES OR THROUGH FLOODED AREAS. THE WATER MAY BE DEEPER THAN YOU THINK. TFG/CORRECTED HEADLINE
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352427, 5352426.